Medication overuse headache (MOH) is a headache which occurs by taking too much painkillers for a long period of time. These painkillers are often taken for previously existing headaches. The condition is chronic and often lasts more than three days a week. Medication overuse headache falls under the heading of ‘headache’.
Medication overuse headache is caused by the daily intake of painkillers (paracetamol, ibuprofen, etc.) for headache. When these painkillers are taken for other reasons, this condition doesn’t occur. Often, the painkillers are already taken before the headache begins and possibly even out of habit. The danger exists that more and more painkillers will be taken. The pain arises, as it were, on top of the headache that was already there. Then, even more painkillers are needed to alleviate the pain, as the patient is already accustomed to taking a lot of painkillers.
Apart from painkillers, also caffeine plays a role. Caffeine is not only found in coffee but also in tea, ice-tea and chocolate.
The signs and symptoms of medication overuse headache are:
- A double-sided headache, like a tight belt around the head (just like tension headache).
- Quickly irritated.
- Concentration disorders.
There is no specific test to make the diagnosis of medication overuse headache. The symptoms are often already sufficiently clear. A headache diary can sometimes help. When a person comes up with medication overuse headache, neurological examination is always done to exclude other causes. In addition to neurological examination, the movements of the neck are examined for limitations and soreness. In the neck is felt which vertebrae are painful when pressed. If required, an X-ray of the neck is made in order to exclude other causes.
Depending on the cause of the pain, it’s decided whether or not physical treatment is started by the pain specialist. On the basis of the results of the pain questionnaires, filled out by the patient, the following treatments can be proposed:
- Non-physical treatments. If there are divergent results in the pain questionnaires, the pain specialist will propose psychological guidance, depression treatment, cognitive behavioral therapy or rehabilitation.
- Physical treatments (medications). This relates to stopping the medicines for a period of at least 3 months. Amitriptyline may be used as support.
The headache which was caused by the excessive use of painkillers, will eventually stay away. However, the original ‘own headache’ may come back again. That is reason to discuss the headaches with the general practitioner again, in order to discover what kind of headache it is (migraine, tension headache, etc.) and what treatment is right.
- The only remedy for a medication overuse headache is to stop using painkillers.
- Because a person stops using drugs that the body has become accustomed to, the headache can worsen during the first few days (sometimes up to two weeks).
- The headache can greatly disturb daily activities of the patient. This makes it more difficult to stop, but still try to continue.
- After initial worsening, the headache will gradually decrease to a much lower level than before. The frequency of attacks may also decrease significantly.
- The total withdrawal period lasts about three months. Then, it’s important to find an alternative way to deal with the headache. In order to avoid relapse, the patient must limit the use of painkillers anyway to a maximum of once per week.